Nebraska, 2017

Flash Flood and Hail in Nebraska, June 15, 2017

June 15, 2017 · NWS OAX · 7 events in 3 counties and zones

Several isolated thunderstorms developed along a northeast-southwest orientated front and produced large hail and heavy rain during the late afternoon and early evening across southwest Iowa into southeast Nebraska. Some of the hailstones were as large as baseballs from this event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$10,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Several isolated thunderstorms developed along a northeast-southwest orientated front and produced large hail and heavy rain during the late afternoon and early evening across southwest Iowa into southeast Nebraska. Some of the hailstones were as large as baseballs from this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 15, 2:28 PM CST, 3 hours 49 minutes earlier.

Area forecast discussion, Jun 15, 2:28 PM CST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
328 PM CDT Thu Jun 15 2017

.SHORT TERM...(Tonight through Sunday)
Issued at 327 PM CDT Thu Jun 15 2017

The chance for convection through Saturday is the primary forecast
concern.

Zonal mid level flow pattern will continue into Saturday before
stronger shortwave swings through the Plains, bringing northwest
flow aloft for the end of the weekend. Several perturbations rolling
through the westerlies could trigger scattered thunderstorms across
our area beginning this evening through Friday before better forcing
with aforementioned stronger shortwave Saturday afternoon/night.

Surface front was analyzed extending from northeast Nebraska into
northwest Iowa at noon today. Front will settle south later this
afternoon, helped along by weak mid level impulse noted by
enhancement in western/central Nebraska on water vapor imagery. RAP
analysis also shows weak ripple in 500mb height fields here as well.
Low level moisture was pooled from southeast Nebraska south into
Kansas where lower 70s dew points were noted. However 850mb moisture
was suppressed farther south from northern Oklahoma into western
Kansas. Virtually clear skies into the early afternoon has allowed
temperatures to climb well into the 90s in Kansas where 850 moisture
was expected to expand north with approach of mid level wave. Thus
best theta-e convergence area where storms have initiated was west
central/north central Kansas where MLCAPE values 3000-4000 J/kg were
noted. As eastern Nebraska frontal boundary sags south, 850 moisture
should expand northeast ahead of it where surface moisture is
already in place. Slight cooling aloft under mid level wave will
yield MLCAPE values 2500-3000 J/kg there, suggesting northeast
development of convection from Kansas activity into southeast
Nebraska and southwest Iowa just ahead of surface front is likely.
Given buoyancy forecasts, large hail is a concern for several hours
this evening before front settles south ushered along by convective
outflows.

Frontal boundary is forecast to wash out overnight southerly low
level flow expands north through eastern Nebraska and western Iowa,
bringing mid 60s to lower 70s dew points back into our area by
Friday morning. Another shortwave noted by several synoptic-scale
models is expected to move into eastern Nebraska during the
afternoon, nudging surface trough/dryline along with it. Meanwhile,
MLCAPEs are forecast to range from 2000-4000 J/kg across most of our
area as convective inhibition dwindles between 18Z and 21Z. Expect
convection to fire along dryline from northeast to south central
Nebraska before 21Z, then progress southeast with time during the
afternoon and evening. Given expected instability, could see other
storms pop up ahead of this main surface feature where lingering
outflows/boundaries remain/set up. In any case, all storms will have
potential for large hail and damaging winds with high CAPE and bulk
shear near 40kt. Also see SPC's Day 2 outlook as the early afternoon
update upgraded part of southwest Iowa and east central Nebraska to
an Enhanced Risk for severe.

By Saturday, severe risk is more conditional on where surface
moisture/fronts will lie after Friday night convection. Stronger
upper trough is scheduled into the Northern Plains by mid day
Saturday, and most model output shows westerly surface wind
component across all of eastern Nebraska and southwest Iowa by 18Z.
Thus moisture/instability profiles conducive for convection and
severe will be east and south of our area during time of max
heating. However, timing of these features is questionable at this
point, and a slower advancement would place southwest Iowa and
southeast Nebraska under threat for severe for a few hours in the
afternoon. Otherwise we are looking at post-frontal showers and a
few thunderstorms rolling in from the west as right entrance region
of mid level jet enhances isentropic upglide from southwest Nebraska
late afternoon into the southern half of eastern Nebraska and into
southwest Iowa late Saturday evening and overnight.

By Sunday, precipitation chance should be minimal as northwest flow
through the atmosphere ushers in cooler and drier air. Highs Sunday
look to tip to the cooler side of normal for a changes, with temps
from the mid 70s north to the lower 80s south.

.LONG TERM...(Sunday night through Thursday)
Issued at 327 PM CDT Thu Jun 15 2017

While the week will start off dry and cool under northwest flow
aloft, a gradual return to warmer temperatures, a little more
humidity, and sporadic thunderstorm chances as flow becomes more
zonal by mid week.

Highs Monday in the lower 80s will gain several categories Tuesday
through Thursday, reaching the upper 80s to middle 90s those days.
Precipitation chances should increase Tuesday night as a first in a
series of mid level shortwaves rolls into the region. Timing of each
round of potential convection will be impossible to pin down this
far out, but there is at least some chance right on through Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1221 PM CDT Thu Jun 15 2017

VFR conditions are expected through the TAF period at all 3 sites.
Scattered thunderstorms are forecast to develop across portions of
far southeast Nebraska this evening but should remain out of the
TAF sites. Did add a broken mid-level deck at KLNK to account for
this.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Dergan
LONG TERM...Dergan
AVIATION...Kern
Hazardous weather outlook, Jun 15, 2:45 PM CST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
345 PM CDT Thu Jun 15 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-161045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
345 PM CDT Thu Jun 15 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

There is a slight risk for severe thunderstorms this evening,
mainly south of Interstate 80. Large hail will be the primary
hazard.

More severe thunderstorms are possible Friday across all of
eastern Nebraska and southwest Iowa. Large hail and damaging winds
will be the primary hazards.

A weak frontal boundary will slide southeast of I-80 late this
afternoon, and encounter a moist and unstable airmass. The front
will likely trigger scattered thunderstorms by 7 PM in areas south
of Interstate 80, with some of the stronger storms potentially
producing large hail. Most of this activity will move off to the
east and southeast late this evening.

During the day Friday, the atmosphere is expected to become very
unstable once again. A frontal boundary pushed east by an upper
level impulse will be primary focus for thunderstorms development
in the early afternoon across northeast Nebraska. Storms will
continue to fire along that front through the afternoon and
evening as it moves east and southeast across the rest of eastern
Nebraska and into southwest Iowa.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

Potentially severe thunderstorms will continue across most of
eastern Nebraska and southwest Iowa during the evening, with the
activity moving off to the east after midnight.

Thunderstorms are possible on Saturday afternoon and evening,
especially along and south of Interstate 80. Some severe storms
are again possible with this activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight or Friday.

In the hours before

Special weather statement, Jun 15, 5:47 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
647 PM CDT THU JUN 15 2017

NEZ078-088-160015-
Jefferson NE-Saline NE-
647 PM CDT THU JUN 15 2017

...Significant Weather Advisory for NORTHEASTERN JEFFERSON AND
SOUTHEASTERN SALINE COUNTIES UNTIL 715 PM CDT...

At 647 PM CDT, Doppler radar was tracking a strong thunderstorm near
Western, or 21 miles west of Beatrice, moving east at 5 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Wilber, De Witt, Plymouth, Western, Swanton and Swan Creek Wildlife
Management Area.

LAT...LON 4027 9724 4042 9725 4048 9692 4023 9695
TIME...MOT...LOC 2347Z 237DEG 5KT 4036 9714

MEAD
Local storm report, Jun 15, 5:53 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
653 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             3 W PACIFIC JUNCTION    41.02N 95.86W
06/15/2017  M1.00 INCH       MILLS              IA   TRAINED SPOTTER

            MAINLY 1/2-3/4 INCH

&&

DFOBERT
Local storm report, Jun 15, 6:13 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
713 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             SHENANDOAH              40.76N 95.37W
06/15/2017  E1.00 INCH       PAGE               IA   TRAINED SPOTTER

&&

KRG
Local storm report, Jun 15, 6:14 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
714 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             SHENANDOAH              40.76N 95.37W
06/15/2017  E1.50 INCH       PAGE               IA   TRAINED SPOTTER

&&

KRG
Local storm report, Jun 15, 6:15 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
715 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             2 SE SHENANDOAH         40.74N 95.34W
06/15/2017  M1.75 INCH       PAGE               IA   TRAINED SPOTTER

            DIME TO GOLFBALL

&&

DFOBERT
Local storm report, Jun 15, 6:16 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
716 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             SE SHENANDOAH           40.76N 95.37W
06/15/2017  E2.75 INCH       PAGE               IA   TRAINED SPOTTER

            PING PONG BALL TO BASEBALL SIZE HAIL

&&

KRG

The radar

The Grand Island radar (KUEX), 116 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 flash flood. Local standard time, as filed.

Hail, Saline

When
June 15, 6:17 PM CST
Where
Saline County, Swanton
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
40.380, -97.080

Hail, Saline

When
June 15, 6:18 PM CST
Where
Saline County, Swanton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.380, -97.080

Hail, Saline

When
June 15, 6:20 PM CST
Where
Saline County, 2.95 mi NE of Swanton
Measured
2 in hail
Reported by
Fire Department/Rescue
Coordinates
40.410, -97.040

Hail, Jefferson

When
June 15, 6:51 PM CST
Where
Jefferson County, 5.45 mi WNW of Plymouth
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.320, -97.080

Hail, Gage

When
June 15, 7:00 PM CST
Where
Gage County, 0.87 mi NW of Cortland
Measured
1.25 in hail
Reported by
Public
Coordinates
40.510, -96.710

Hail, Gage

When
June 15, 7:03 PM CST
Where
Gage County, 2.72 mi ENE of Cortland
Measured
1 in hail
Reported by
Public
Coordinates
40.510, -96.650

Flash Flood, Jefferson

When
June 15, 7:47 PM CST to 9:30 PM CST
Where
Jefferson County, 9.52 mi ENE of Daykin to 6.86 mi W of Plymouth
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
40.392, -97.126

Heavy rain caused roads to be covered with water between Plymouth and Swanton in Northern Jefferson County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711390, 711391, 711392, 711393, 711394, 711395, 711397.